Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Have to constantly clear throat due to mucus. Having asthma allergies and gerd. How to stop this?

Jan 2013
User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
for about 3 months now i have to constantly clear my throat and always get up mucas with it. very annoying. i have asthma allergies and gerd. what can i do to stop this. im a 55 year old woman.
Posted Sat, 11 Aug 2012 in Asthma and Allergy
Answered by Dr. Mayank Bhargava 24 minutes later

Thanks for posting your query.

1) As you have already mentioned you are a known case of GERD & asthma, there may be possibility of allergic rhinitis with post nasal drip (symptoms mentioned by you) with overlying secondary bacterial infection. There may also be possibility of recurrent throat irritation by reflux acid.

2) Kindly mention the following details:
a) Have you sour liquid in mouth? This is called as "water brash" in medical language.
b) Have you any fever episodes? This indicates some sort of infection.
c) Have you abdominal heaviness with bloating sensation?
d) Are you using tiotropium/ Ipratropium inhaler for asthma? This may cause dryness of your throat and recurrent irritation and clearing of your throat.
e) Which medicine you are using for asthma & GERD?

3) You should go for ENT surgeon and physician opinion.

4) You should go for Mucous culture & sensitivity, Antacid and Anti-GERD treatment.

5) You should take PPI twice in a day with prokinetics on written prescription. This therapy will reduce your throat irritation with relief.

6) You should also take Anti allergic medicine such as cetrizine/ levo cetrizine with montelukast on written prescription.

7) You should also perform 3 times gargles. Add a pinch of salt in a full glass of lukewarm water for gargling.

Put your query if you have.

Best regards,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Have to constantly clear throat due to mucus. Having asthma allergies and gerd. How to stop this? 2 hours later
i have had some liquid come up in mouth especially when laying down .have not had any fevers. my stomach does swell up by the the end of day in i look pregnant but by morning it is down again.for my asthma i use advair 500/50 and proair inhaler and i use the nebulizer machine. i take pepcid over the counter. have not been back to the stomach dr. for awhile now. what is ppi what is prokinetics ? i do take over counter allergy meds which ever one is on sale.
Answered by Dr. Mayank Bhargava 17 minutes later
Thanks for sharing your details.
1) Presence of abdominal distension showed abdominal problems are the culprit cause of your problem.
2) Advair and Proair doesn't contain Tiotropium/ Ipratropium and you can continue these medications if you are not feeling breathlessness.
3) Pepcid contains Famotidine which is a H2 antagonist while PPI (proton pump inhibitors such as Pantaprozole/ rabeprazole/ esomprazole/ omeprazole) are more effective as compared to H2 antagonists.
4) Prokinetics (Itopride/ cinitapride/ levosulpride) are the medicine which will help i propulsion of food ahead and keep your stomach empty and relief of GERD symptoms.
5) You should take combination of PPI & prokinetics.
6) You should also take dietary precautions:
a) Avoid tomato, citrus fruits, tea, coffee, chocolates, onion, garlic, oily and
spicy food.
b) You should keep 3 hours difference between meals and sleep.
c) Avoid tight cloths.
d) Avoid legumes.
e) Take Yogurt and soft diet.
f) Take small amount and frequent foods
7) If your asthmatic symptoms are controlled by inhalational therapy, then there is no need of oral medicine for allergy as these medicine are distributed to all organs of the body while medicine by inhalers are exposed to lungs onle
Take care,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor